Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 370, NWS Dodge City, KS

September 13, 2001Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 13, 2001, 8:38 PM CDT for Ness County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 13, 2001, 8:38 PM CDT (01:38 UTC)
Expired
Sep 13, 2001, 9:45 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ness County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:00 PM CDTHail 1Ransom, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS53 KDDC 140138
SVRDDC
KSC135-140245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 838 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE   
THUNDERSTORM OVER RANSOM MOVING SOUTH AT 5 MILES AN HOUR.

* SOME LOCATIONS AFFECTED
  RURAL NORTHERN NESS COUNTY THROUGH 945 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3869 9983 3869 10008 3849 10004 3850 9973

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:30 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 13, 3:30 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU SEP 13 2001

FORECAST CHALLENGE WILL BE TEMPERATURES AND THE CHANCE FOR
THUNDERSTORMS.  UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY LOOP
INDICATING A WEAK SHORTWAVES OVER THE INTERMOUNTAIN REGION THIS
MORNING.  STRONGER WAVE IN THE UPPER LEVEL WESTERLIES WAS MOVING
THROUGH THE GREAT LAKES REGION ATTM.  IN THE LOWER LEVELS, THE
850 MB LEVEL SHOWED A GOOD BAROCLINIC ZONE ACROSS WYOMING,
NEBRASKA AND IOWA. HIGHER 850 MB DEWPOINTS WERE POOLING ALONG THE
BAROCLINIC ZONE AND A NARROW RIBBON OF 12-14 DEG DEWPOINT AIR
CONTINUED OVER WESTERN KANSAS INTO THE TEXAS PANHANDLE.  AT THE
SURFACE A NEARLY STATIONARY COLD FRONT WAS LOCATED ALONG THE
KANSAS/NEBRASKA BORDER THEN BACK INTO SOUTHEAST WYOMING.  A SURFACE
LOW PRESSURE TROUGH WAS LOCATED OVER EASTERN COLORADO.

MODELS OFFERING SIMILAR SOLUTIONS WITH SOME MINOR VARIATIONS THROUGH
36 HOURS.  FRONT MAY MAKE SOME SOUTHWARD PROGRESSION BUT SHOULD STAY
TO THE NORTH OF MY ZONES TONIGHT.  WEAK UPPER WAVE MOVING ACROSS
SOUTHERN COLORADO THIS AFTERNOON SHOULD BRING A CHANCE FOR
THUNDERSTORMS TO THE AREA TONIGHT WITH THE BEST CHANCES IN THE WEST.
DONT THINK THE SOUTHEAST PART OF THE CWA WILL SEE ANY STORMS TONIGHT
AND WILL TAPER OFF CHANCES FARTHER EAST. ON FRIDAY, THE SHORTWAVE
WILL BE MOVING ACROSS WESTERN KANSAS. SHOULD SEE AT LEAST PARTLY
SUNNY SKIES ALONG WITH SCATTERED TO WIDELY SCATTERED THUNDERSTORMS
DURING THE DAY.  TEMPERATURES WILL BE A BIT TRICKY DUE TO VARYING
AMOUNTS OF CLOUD COVER BUT BELIEVE THAT HIGHS WILL BE TOPPING OUT
IN THE LOW TO MID 80S, AND POSSIBLY IN THE UPPER 80S IN A FEW
LOCATIONS, DUE TO THE FACT THAT WE WILL BE REMAINING IN THE WARM
SECTOR.  MODELS DIVERGE IN THE 48-60 HOUR TIME PERIOD WITH
THE TIMING OF THE FRONT AS IT MOVES SOUTH ACROSS THE HIGH PLAINS.
WILL GO WITH THE ETA SOLUTION OF MOVING THE FRONT SOUTH ACROSS THE
CWA DURING THE DAY.  WILL CONTINUE WITH CHANCE POPS AND TREND
TEMPERATURES FROM WARMEST IN THE SOUTHEAST WITH COOLER TEMPERATURES
IN THE NORTHERN AND WESTERN SECTIONS OF THE CWA.

EXTENDED DISCUSSION...

ONE BIG QUESTION IN THIS PACKAGE IS HOW FAR SOUTH THE FRONT WILL
MAKE IT SATURDAY NIGHT. THE AVIATION IS MUCH FURTHER SOUTH AND KEEPS
THE THUNDERSTORMS IN THE TEXAS PANHANDLE...WHILE THE 84 HR ETA
STALLS THE FRONT ALONG THE OKLAHOMA BORDER AND BREAKS OUT A LARGE
AREA OF THUNDERSTORMS OVER SW KS. MOST OF THE THUNDERSTORM ACTIVITY
SHOULD GET SHUNTED TO THE SOUTH AND WEST ON SUNDAY...BUT GIVEN THE
UNCERTAINTY WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS.
ANOTHER POTENT UPPER LEVEL SYSTEM IS ADVERTISED BY THE UKMET/AVN TO
ADVANCE ACROSS THE ROCKIES BY TUESDAY AND ACROSS THE PLAINS BY
WEDNESDAY. AHEAD OF THIS SYSTEM AMPLE MOISTURE SHOULD BE IN PLACE.
THE EUROPEAN IS THE ODD MODEL OUT AND SHOWS NO UPPER LOW AT ALL.
MODELS DIFFER SOMEWHAT ON STRENGTH OF THE NORTHERN STREAM SYSTEM. IF
THIS SYSTEM DIGS MORE...THEN THE WESTERN SYSTEM WOULD GET SHUNTED TO
THE SOUTH ACROSS THE SOUTHERN PLAINS...AND A STRONGER COLD FRONT
WOULD MOVE DOWN THE PLAINS. IF THE UKMET SOLUTION IS CORRECT WITH A
WEAKER NORTHERN STREAM SYSTEM...THEN ANY COLD FRONT WOULD BE WEAKER
AND SLOWER TO ARRIVE. WE WILL GO WELL ABOVE AVNMOS TEMPERATURES FOR
MOST OF THE EXTENDED PACKAGE AS THIS OUTPUT HAS BEEN BIASED ON THE
COOL SIDE FOR SEVERAL MONTHS. WE SHOULD SEE A NICE WARMUP TUESDAY
AHEAD OF THE WESTERN SYSTEM.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/085 062/080 054 232
GCK 064/084 060/079 052 232
EHA 061/087 059/078 051 312
LBL 063/085 060/081 053 232
HYS 064/083 061/077 050 235
P28 063/085 064/086 056 032

.DDC...NONE.

GERARD/FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:36 PM CDTSevere Thunderstorm WarningDDCNess39 min
Sep 13, 9:14 PM CDTFlash Flood WarningDDCNess, Rush3 hr
Sep 14, 6:22 PM CDTSevere Thunderstorm WarningDDCKearny53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.